Doctors have been prescribing codeine for postpartum pain management for many years, and, until recently, it was considered safe to breastfeed while taking the opioid. But the death of an infant exposed to codeine through breast milk has many health care providers questioning the safety of the drug when used by breastfeeding mothers. Because of the potential risks, some doctors have begun the practice of prescribing oxycodone as an alternative to codeine; however, a new study soon to be published in The Journal of Pediatrics finds that oxycodone is no safer for breastfed infants than codeine.
To estimate the risks to babies breastfed by mothers taking either codeine or oxycodone, Dr. Gideon Koren of The Hospital for Sick Children (SickKids) in Toronto, and colleagues from institutions in both Canada and The Netherlands, pooled data from the Motherisk Program, a Teratology Information Center at SickKids that counsels women about the safety of using medication during pregnancy and breastfeeding. The researchers surveyed 533 women who had contacted the program with questions about using acetaminophen, codeine, or oxycodone for pain management while breastfeeding.
The mothers were asked to report their experiences with central nervous system (CNS) depression, as well as those of their infants, during the time they were taking one of the drugs and breastfeeding. According to Dr. Koren, "Typical symptoms of CNS depression include sleepiness, lethargy, and in the infant's case trouble breastfeeding." Of the 210 mothers who took codeine while breastfeeding, 16.7% reported symptoms of CNS depression in their child. Moreover, 20% of the 139 mothers who took oxycodone described these symptoms in their child. In contrast, only 0.5% of the 184 women who took acetaminophen while breastfeeding reported symptoms of CNS depression in their child. Additionally, mothers of symptomatic infants who took either codeine or oxycodone were significantly more likely to report CNS depression symptoms in themselves.
"The strong concordance between maternal and infant symptoms may be used to identify babies at higher risk of CNS depression," Dr. Koren notes. He suggests that health care providers should perform follow-up examinations on breastfed babies whose mothers are receiving either codeine or oxycodone, and he stresses that these drugs "cannot be considered safe during breastfeeding in all cases."
More information: The study, reported in "Central Nervous System Depression of Neonates Breastfed by Mothers Receiving Oxycodone for Postpartum Analgesia" by Jessica Lam, BSc, Lauren Kelly, MSc, Catherine Ciszkowski, MSc, Marieke L.S. Landsmeer, MD, Marieke Nauta, MD, Bruce C. Carleton, PharmD, Michael R. Hayden, MD, PhD, Parvaz Madadi, PhD, and Gideon Koren, MD, appears in The Journal of Pediatrics, DOI:10.1016/j.jpeds.2011.06.050
Provided by Elsevier